Delirium is an acute, fluctuating disturbance of consciousness, associated with a change in cognition or development of perceptual disturbances. It is the pathophysiologic consequence of an underlying general medical condition, such as infection, coronary ischemia, hypoxemia, or metabolic derangement.
Delirium develops over a short period of time (hours to days) and fluctuates throughout the course of the day. It is characterized by a reduction in clarity of awareness, inability to focus, distractibility and change in cognition. Other terminology used to describe delirium includes ‘acute confusional state’, ‘acute brain syndrome’, ‘acute organic reaction’, ‘acute brain failure’ and ‘post-op psychosis’.
Although the acutely agitated elderly patient often comes to mind when considering delirium, many episodes are subtler. Such hypoactive delirium may be suspected only if one notices new cognitive slowing or inattention.
Cognitive impairment is an important risk factor for delirium. Other risk factors include severe illness, polypharmacy, and use of psychoactive medications, sensory impairment, depression, and alcoholism.
The Diagnostic and Statistical Manual of Mental Disorders (DSM-IV) classifies delirium according to aetiology, as follows
- Delirium due to a general medical condition
- Substance Intoxication Delirium (drugs of abuse)
- Substance Withdrawal Delirium
- Substance Induced Delirium (medications or toxins)
- Delirium due to Multiple Etiologies
- Delirium not otherwise specified.
Clinically delirium can be divided into the following three categories:
i. Hyperactive Delirium (30%). Patients are agitated and hyper alert with repetitive behaviours, wandering, hallucinations and aggression. Although recognised earlier, there is association with increased use of benzodiazepines, over sedation, use of restraints and falls.
ii. Hypoactive Delirium (25%). Patients are quiet and withdrawn which is often missed on a busy medical ward leading to increased length of stay, increased and more severe complications.
iii. Mixed Delirium. Fluctuating pattern seen in 45% of cases.
Other commonly associated features of delirium include disturbances of sleep, psychomotor activity, and emotion. Disturbances in the sleep-wake cycle observed in delirium include day-time sleepiness, nighttime agitation, and disturbances in sleep continuity. In some cases, complete reversal of the night-day sleep-wake cycle or fragmentation of the circadian sleep-wake pattern can occur.
The delirious individual may also exhibit emotional disturbances, such as anxiety, fear, depression, irritability, anger, euphoria, and apathy. There may be affective liability, with rapid and unpredictable shifts from one emotional state to another.
Depending on the etiology, delirium can be associated with a number of nonspecific neurological abnormalities, such as tremor, myoclonus, asterixis, and reflex or muscle tone changes. For example, nystagmus and ataxia may accompany delirium due to medication intoxications; cerebellar signs, myoclonus, and generalized hyperreflexia may be seen with lithium intoxication; cranial nerve palsies may occur with Wernicke’s encephalopathy; and asterixis may be observed with renal or hepatic insufficiency.
The background rhythm seen on EEG is typically abnormal, usually showing generalized slowing. However, in alcohol or sedative hypnotic withdrawal, the EEG usually shows fast activity. In addition, laboratory findings that are characteristics of associated or etiological general medical conditions (or intoxication or withdrawal states)may be seen
The most important intervention for managing delirium is correction of the underlying systemic condition(s) responsible for the delirium. The inpatient management of the delirious patient requires several non-pharmacological measures. Frequent vital signs and nursing assessments assure that nursing personnel will reassess the patient to document behavioral safety, monitor intake and output status and describe the sleep-wake cycle. Restraints are routinely needed for combative/ physically dangerous delirious patients.
- Private, rather than shared, hospital rooms may help decrease stimulation. Orientation devices such as prominently displayed clock, calendar and television news programming may help to reorient the patient.
- Provision of adequate lighting with daily changes in the ambient lighting level to promote a normal circadian rhythm may be useful.
- In intensive care units, delirious patients may become confused by medication equipment and may use a piece of equipment as a weapon. In addition, noises of the hospital may compromise an already disordered sleep-wake cycle. Assessment of swallowing function may be necessary before oral feedings are allowed.
- Close monitoring of fluid-electrolyte status and respiratory and cardiovascular status is critical.
After recovery, delirious patients may recall fragments of the delirium episodes, which often produce anxiety.
- Psychoeducational interventions to normalize and/ or reconstruct experiences of delirium may prove helpful to recovery.
Later recall of events by patients during an episode is variable. In a study of 154 delirium patients, 53.5% were later able to recall their delirium experience. Delirium severity, perceptual disturbances and short-term memory impairment were the variables most notably associated with later poorer recall of delirium
The best-established medications for delirium are the typical antipsychotics; generally, the most practical is haloperidol. Antipsychotics are indicated for delirium episodes regardless of motor subtype and generally improve cognitive function because they contain aberrant motor behavior, decrease psychotic symptoms and promote normalization of the sleep-wake cycle.
Benzodiazepines have two roles in the management of delirium. In case of delirium due to multiple causes or a single cause other than alcohol or benzodiazepine withdrawal, benzodiazepines are an adjunctive to antipsychotics. They are also a useful adjunctive treatment for patients who cannot tolerate antipsychotic drugs, because lower doses can be used and their effects can be rapidly reversed with flumazenil.
Practical Key points
• Every elderly patient admitted with confusion should be presumed to have delirium until proven otherwise.
• Improve early detection using the CAM and serial cognitive testing.
• Implement clinical guidelines, practice changes and education programmes for all medical, nursing and allied health staff.
• Education and support of families and carers is essential
• Ensure close follow up in the community and good communication between hospital staff and primary care